Florida, 2012

Hail and Damaging Winds in Florida, March 13 to 15, 2012

March 13 to 15, 2012 · NWS TAE · 7 events in 4 counties and zones

0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid level lapse rates on the order of 6.5-7.0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 13, 1:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 13, 1:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT Tue Mar 13 2012

.NEAR TERM...
(Tonight) Any lingering showers and isolated storms should
diminish quickly after sunset with a loss of diurnal heating.
The isolated convection across the area right now is almost
entirely diurnally driven, so after 02-03z things should be fairly
dry. The fog that was inherited in the forecast for tonight will
be maintained - developing first in the W/NW third of the area
06-08z and then spreading east by sunrise. Some of the statistical
guidance indicates the potential for some dense fog, but
confidence is certainly not high enough to warrant an advisory. If
upstream conditions from this morning are any indication, the
likeliest location for dense fog would be within 15-20 miles of
the Gulf Coast and west of the Apalachicola River.

.SHORT TERM...
(Wednesday through Thursday night) Above average temperatures and
mainly dry conditions are expected through the short term as deep
layer ridging remains the dominant feature in the area. There could
be just enough heating and instability for an isolated diurnal
shower or thunderstorm on Wednesday, but chances look 20 percent or
less with the lack of an obvious trigger. Highs in the mid 80s are
expected over inland areas with lows generally in the mid to upper
50s. These temperatures are about 10 degrees above the average for
this time of year. The record high on Wednesday for Tallahassee is
87 set back in 1911, and it currently looks like we'll fall just a
couple of degrees short of that.

.LONG TERM...
(Friday through next Tuesday) The global model show perhaps one more
weak short wave trespassing through the 500 mb ridge over the
Southeast U.S. Friday and/or Saturday, which could allow for enough
increase in deep layer moisture, instability, and lift for a slight
PoP. After this, a major amplification of the 500 mb height field is
forecast to commence, with a large amplitude ridge building over the
eastern CONUS into the next work week. This sort of large scale
pattern typically means warm temperatures for our area, limited
somewhat by afternoon sea breezes coming off the still rather chilly
shelf waters of the Gulf of Mexico. If this were summer, this sea
breeze would serve as a trigger for afternoon storms; but this time
of year the theta-e values in the mid to lower troposphere are still
a bit too low to support deep moist convection, so our PoP will be
10 percent or less. As for temperatures, highs will be in the lower
to mid 80s (away from the cooler beaches), or about 10 degrees above
climatology. The airmass will be dry enough (and the nights still
long enough) for lows to reach the 50s.

&&

.AVIATION...
(Through 18z Wednesday) A few showers are possible this afternoon
at most of the terminals. With isolated showers developing as far
east as VLD, included VCSH there. At the other four terminals a
3-4hr TEMPO group of SHRA in VFR conditions was added when the
showers would be most likely. Overall, flight categories should
stay predominately VFR until around/after 06z tonight. Some fog is
possible across the area, and lower visibilities would be most
likely as one goes west (DHN and ECP in our area) where greater
low-level moisture will exist. For now we trended ECP and DHN down
to 1SM, TLH and ABY to 2SM, and VLD to 3SM, although some of the
statistical guidance is quite a bit lower.

&&

.MARINE...
High pressure will settle into place over our coastal waters
resulting in onshore winds during the day and seas remaining
well below headline criteria through the end of the week.

&&

.FIRE WEATHER...
A small chance of rain will continue through Wednesday as a couple
of weak upper level disturbances pass by. Otherwise, the region
will be dominated by a high pressure ridge with light winds and
warm temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   58  84  57  84  55 /  20  20  10  10  10
Panama City   62  77  60  78  61 /  10  10  10  10  10
Dothan        59  84  58  86  59 /  20  20  10  10  10
Albany        58  84  57  86  58 /  30  20   0  10  10
Valdosta      59  84  58  84  56 /  20  20  10  10  10
Cross City    57  84  56  84  54 /  10  20  10  10  10
Apalachicola  61  75  60  75  59 /  10  10   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Near Term/Aviation...Lamers
Short Term/Marine...DVD
Long Term...Fournier
Fire Wx...Barry
Hazardous weather outlook, Mar 13, 1:50 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 AM EDT TUE MAR 13 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-140800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
350 AM EDT TUE MAR 13 2012 /250 AM CDT TUE MAR 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THIS
AFTERNOON AND EARLY EVENING. FOG IS EXPECTED TO DEVELOP LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE RAIN
CHANCES ARE EXPECTED TO REMAIN ON THE LOW SIDE THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The Eglin Afb radar (KEVX), 70 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
March 13, 3:00 PM CST
Where
Jackson County, Marianna
Measured
0.75 in hail
Reported by
Public
Coordinates
30.770, -85.230

Hail, Calhoun

When
March 14, 4:30 PM CST
Where
Calhoun County, 6.38 mi SW of Mossy Pond
Measured
0.88 in hail
Reported by
Public
Coordinates
30.440, -85.380

Hail, Leon

When
March 14, 6:44 PM EST
Where
Leon County, 2 mi W of Chaires Crossing
Measured
1 in hail
Reported by
Public
Coordinates
30.420, -84.144

Nickel to quarter sized hail was reported.

Thunderstorm Wind, Leon

When
March 14, 7:58 PM EST
Where
Leon County, 0.69 mi N of Killearn Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.590, -84.220

A tree was blown down on Deer Lake Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
March 14, 8:02 PM EST
Where
Leon County, 1.59 mi W of Pisgah Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.551, -84.177

A utility line was blown down at the intersection of Sams Lane and Bradfordville Road. Monetary damage was estimated.

Hail, Leon

When
March 14, 8:35 PM EST
Where
Leon County, Tallahassee Mall
Measured
0.75 in hail
Reported by
Public
Coordinates
30.470, -84.290

Hail, Gulf

When
March 15, 3:28 PM CST to 3:31 PM CST
Where
Gulf County, 0.91 mi NW of Wewahitchka to 1.25 mi WSW of Wewahitchka
Measured
1 in hail
Reported by
Public
Coordinates
30.120, -85.200

Hail around Wewahitchka ranged from dime to quarter size at the Dollar General and Express Lane stores. Randy's Discount store estimated dime to nickel sized hail and David Rich's IGA grocery store estimated marble sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360582, 360924, 360926, 360927, 360928, 360929, 360930.